Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 101, NWS Morristown, TN

June 26, 20134 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 26, 2013, 2:27 PM EDT for 4 counties in Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2013, 2:27 PM EDT (18:27 UTC)
Expired
Jun 26, 2013, 3:15 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Grainger County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 2:32 PM EDTTSTM WND DMG3 S Mascot, TNFEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS54 KMRX 261827
SVRMRX
TNC057-089-093-155-261915-
/O.NEW.KMRX.SV.W.0101.130626T1827Z-130626T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EAST TENNESSEE...
  EXTREME WESTERN JEFFERSON COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 315 PM EDT

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF MAYNARDVILLE
  TO 7 MILES EAST OF KNOXVILLE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MASCOT...BLAINE AND STRAWBERRY PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3618 8359 3598 8359 3599 8393 3612 8392
TIME...MOT...LOC 1827Z 276DEG 14KT 3612 8383 3599 8380

$$
2 follow-up statements
129 
WWUS54 KMRX 261838
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT WED JUN 26 2013

TNC057-089-093-155-261915-
/O.CON.KMRX.SV.W.0101.000000T0000Z-130626T1915Z/
GRAINGER TN-JEFFERSON TN-KNOX TN-SEVIER TN-
238 PM EDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SEVIER...EASTERN KNOX...EXTREME WESTERN JEFFERSON AND GRAINGER
COUNTIES...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MASCOT TO 6 MILES SOUTH OF
MASCOT...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF MAYNARDVILLE
TO 11 MILES EAST OF KNOXVILLE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  BLAINE AND STRAWBERRY PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3599 8382 3615 8377 3618 8359 3598 8359
TIME...MOT...LOC 1838Z 276DEG 14KT 3612 8378 3599 8375

$$
022 
WWUS54 KMRX 261845
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT WED JUN 26 2013

TNC057-089-093-155-261855-
/O.CAN.KMRX.SV.W.0101.000000T0000Z-130626T1915Z/
GRAINGER TN-JEFFERSON TN-KNOX TN-SEVIER TN-
245 PM EDT WED JUN 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR SEVIER...EASTERN KNOX...
EXTREME WESTERN JEFFERSON AND GRAINGER COUNTIES IS CANCELED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELED.

LAT...LON 3599 8382 3615 8377 3618 8359 3598 8359
TIME...MOT...LOC 1845Z 276DEG 14KT 3612 8375 3599 8372

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:23 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 26, 1:23 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
123 PM EDT WED JUN 26 2013

.AVIATION...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA.
A CONVECTIVE COMPLEX MAY MOVE IN THIS EVENING. WILL KEEP VCTS IN
THE FORECAST FOR THE ENTIRE PERIOD ALL SITES...WITH A PERIOD OF
PREDOMINATE THUNDER STARTING LATER THIS EVENING WHEN IT APPEARS
BEST CHANCE FOR MORE WIDESPREAD CONVECTION. WILL KEEP THINGS MOSTLY
VFR WITH EXCEPTION OF SOME MVFR AT TRI LATER TONIGHT.
HOWEVER..LOWER CONDITIONS CAN BE EXPECTED AT LEAST BRIEFLY WITH
THUNDERSTORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jun 26, 3:43 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 AM EDT WED JUN 26 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
343 AM EDT WED JUN 26 2013 /243 AM CDT WED JUN 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY DURING THE
AFTERNOON HOURS ACROSS THE REGION. A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO INCREASE IN COVERAGE ACROSS THE OHIO VALLEY LATER THIS
AFTERNOON AND EVENTUALLY BUILD INTO THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS TONIGHT. SOME OF THESE STORMS COULD BECOME
SEVERE PRODUCING STRONG AND GUSTY WINDS AND LARGE HAIL. ALSO LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE. RAINFALL AMOUNTS COULD REACH UP TO
1 INCH PER HOUR IN THE STRONGEST STORMS...AND CAUSE MINOR FLOODING
OF LOW LYING OR FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STORMS FROM WEDNESDAY NIGHT ARE EXPECTED TO CONTINUE INTO THURSDAY
MORNING.

AN UPPER LEVEL TROUGH WILL DROP SOUTHWARD TO THE AREA ON
FRIDAY...BRINGING A COLD FRONT AND ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. A FEW OF THESE STORMS MAY HAVE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND HAIL.

THE TROUGH WILL PERSIST OVER THE EASTERN HALF OF THE COUNTRY
THROUGH TUESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. WHILE THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME THROUGH THE WEEKEND AND EARLY NEXT WEEK...LOCALLY HEAVY
RAINFALL MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO THURSDAY.

In the hours before

Special weather statement, Jun 26, 1:21 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 PM EDT WED JUN 26 2013

TNZ036-069-261800-
ANDERSON TN-KNOX TN-
121 PM EDT WED JUN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
200 PM EDT...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER SPRINGS...OR 8 MILES NORTH OF OAK
RIDGE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON AND POWELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 26, 2:07 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 PM EDT WED JUN 26 2013

TNZ036>038-068>071-073-261845-
ANDERSON TN-GRAINGER TN-JEFFERSON TN-KNOX TN-LOUDON TN-NORTH SEVIER
TN-NW BLOUNT TN-UNION TN-
207 PM EDT WED JUN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...KNOX...
JEFFERSON...GRAINGER...EXTREME EASTERN ANDERSON...LOUDON AND UNION
COUNTIES UNTIL 245 PM EDT...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
MAYNARDVILLE TO 6 MILES NORTHWEST OF KNOXVILLE TO 6 MILES NORTH OF
ALCOA TO 8 MILES WEST OF ALCOA...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KNOXVILLE...
ALCOA...MARYVILLE...EAGLETON VILLAGE...PAULETTE...HALLS...LAKE
FOREST...MALONEYVILLE...WILDWOOD...SEYMOUR...MASCOT...KIMBERLIN
HEIGHTS...BLAINE...STRAWBERRY PLAINS...MCMAHAN...WALLAND AND KODAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:18 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.